Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

July 13, 2021Adams County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 13, 2021, 5:13 PM CDT for Adams County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 5:13 PM CDT (22:13 UTC)
Expired
Jul 13, 2021, 6:15 PM CDT
In force
62 min
Issued by
NWS Des Moines, IA

County Adams County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS83 KDMX 132213
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
513 PM CDT Tue Jul 13 2021
 
IAZ070-071-081-082-132315-
Adams IA-Adair IA-Union IA-Cass IA-
513 PM CDT Tue Jul 13 2021

...Isolated Thunderstorm Producing Pea Hail and Brief Heavy Rain...

At 512 PM CDT, trained weather spotters reported a strong
thunderstorm 11 miles east of Griswold, or 15 miles south of
Atlantic, moving east at 40 mph.

Pea size hail will be possible with this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Corning, Lenox, Lake Icaria, Prescott, Cromwell, Carbon, Lake Icaria
State Park and Corning Municipal Airport.

LAT...LON 4090 9458 4104 9493 4116 9493 4116 9505
      4128 9501 4116 9442 4090 9450
TIME...MOT...LOC 2212Z 284DEG 33KT 4117 9494 

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:59 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 13, 2:59 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
259 PM CDT Tue Jul 13 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 258 PM CDT Tue Jul 13 2021

Key Points:
-Wed Morning: Wind Threat Northern Iowa
-Wed Afternoon: Brief Supercell Threat, conditional tornado threat
-Wed Evening: Damaging Wind Threat, conditional QLCS tornado threat
-Greatest Uncertainty: Evolution of afternoon convection
-Some hydro concerns

Today Through Thursday:

Weak ridge axis has pushed across Iowa, and subtle H5 height falls
have started this afternoon with the approaching short-wave pulse. A
cumulus field has been noted on visible satellite imagery, and a few
radar returns have been coming in from northwest Iowa. There is
certainly quite a bit of instability in the area with 1500-2000 J/kg
SBCAPE and about 1000 J/kg MLCAPE. Forcing will not be overly strong
through this evening, and there still appears to be some CIN to
battle. Overall, potential for storms to develop remains low, but if
a storm is able to break through, there is also enough deep layer
shear to help strengthen the storm. Main concern though still
remains with thunderstorm activity on Wednesday.

There are two short-wave troughs to keep track of Wednesday through
Thursday that will bring active weather to the region. The first is
currently along the NE-SD border and propagating east-southeast. The
second vorticity max will develop and move along the NE-KS border,
and this second wave will play a role in deepening a surface cyclone
and developing a warm-sector across central and eastern Iowa. These
two features create the potential for two rounds of convection. To
further add to the challenge, what happens in round one will have
critical implications for round two. First, a discussion on the
first short-wave. Overnight, convergence should increase along and
ahead of this feature leading to convection initiation in
northern/northeastern Nebraska. Most of this should be more
elevated, with a decent warm layer having developed around 900-875mb
capping off anything from the surface. Deep layer shear does not
appear too impressive during the early morning hours, with 0-6km
values only around 20kts. Shear in the effective inflow layer is
also only around 20 kts. With relatively weak deep layer shear,
expect most of the cells to to quickly congeal into a convective
cluster. Mid-level lapse rates along this convective cluster will be
around 7.5 C/km, perhaps a little bit greater, which may allow for
complex to gain considerable depth as it propagates along the short-
wave into Iowa between 10-13z. While not a classic inverted-v
sounding structure near the surface, soundings do favor some higher
dewpoint depressions near the surface and DCAPE values approaching
1000 J/kg. Therefore, this early morning convective cluster does
present a damaging wind threat, especially if strong cold pools
develop. Hodographs ahead of this line do have notable curvature,
with a few models outputting 50-75 m^2/s^2 SRH in the 0-500m layer,
and nearly 100 m^2/s^2 for 0-1km layer. However, don't anticipate
this line moving anywhere near to estimates of a RM supercell
motion. This coupled, with the surface still being capped off, will
make it difficult to realize any true streamwise vorticity and thus
limit any tornado threat with the morning convective complex in
Iowa. That may change as the line moves into southeast Minnesota and
southwest Wisconsin, where daytime heating could allow surface
parcels to come back into play.

During the late morning and early afternoon, surface cyclone will
continue to deepen over the central Plains and will increase WAA
over Iowa with stronger southerly flow. This will also increase
convergence, especially for areas north of Interstate 80. The
morning convection should clear northern Iowa by 17-18z, which in
theory should leave plenty of time for peak heating to destabilize
the convective boundary layer heading into the afternoon. One
hindrance could be lingering convective debris or stratiform rain
that blocks this. Most of the CAM guidance the past few hours though
does not show much preventing insolation. During the afternoon, HREF
mean SBCAPE values are near 2000 J/kg. On the higher end of the
spectrum, SBCAPE values could reach between 3000-4000 J/kg SBCAPE.
In this strong WAA regime, this is not out of the question. The
other important factor from the previous convection is the placement
of an outflow boundary, and then how quickly this outflow boundary
moves. For areas along and north of Hwy. 30, the surface cyclone may
provide enough convergence where the outflow boundary is not needed
for initiation (though would greatly enhance convergence if
present). For east-central and southeastern Iowa, this outflow
boundary will be needed for stronger forcing. If an outflow boundary
advances southeastward, this will move through a rather potent warm-
sector with increasing shear throughout the day. Assuming that skies
clear up from morning convection, expect round two to initiate with
peak heating, making the threat time around 20z through the rest of
the evening. Unfortunately, there is still a decent amount of
spread in model guidance over the evolution of this second round of
convection, likely sensitive to where an outflow boundary may setup.
Further, this makes the threats hard to point out, as this boundary
will also effect how the low-level hodograph shape evolves. Looking
at recent cycles of the RAP and HRRR, there are two different
hodograph stories, one for north of Interstate 80 and one south.
North of Interstate 80 in the area of previous morning convection,
flow will increase the speed shear, with nearly 40 kts of deep layer
bulk shear. However, in the 0-3km layer, there is not much turning
of the hodograph, with SRH values in the 0-1 km layer barely
reaching 80 m^2/s^2. However, if there is a lingering outflow
boundary hanging around that backs the surface wind, this could
drastically change this picture. Story number 2 for south of
Interstate 80, low-level flow will continue to increase throughout
the afternoon and surface winds back ahead of the surface cyclone.
Hodographs in the lowest levels have considerable turning, with SRH
values in the 0-1 km layer over 150 m^2/s^2. This is also the area
with a more potent warm sector, however, forcing may not be as
strong in this area. With convective initiation after 20z, there
could be some supercells that develop, especially if there is an
outflow boundary where the deep layer shear vector orients
perpendicular to. These supercells could present all threat types.
The tornado threat, especially for north of Interstate 80, will be
conditional on some kind of mechanism being able to turn the
hodograph a bit more. For areas south, the hodographs will already
likely be turning enough in the lowest-levels. In terms of hail, mid-
level lapse rates and deep layer shear will certainly support a hail
threat south of Interstate 80. Most of the forecast area will have
an equal damaging wind threat, with decent low-level lapse rates and
DCAPE values of 1000-1500 J/kg. If supercells develop, it will be
difficult to maintain discrete storms as the LLJ strengthens. This
may be able to initially further loop the low-level hodographs, but
eventually this will force most storms to congeal into a linear
complex. But, this will also increase 0-3km bulk shear, and
depending on how exactly the line develops, could present a linear
tornado threat should this vector orient perpendicular to the line.
The damaging wind threat will then continue into the evening past
00z, and expect the shear environment to be favorable to help
balance and maintain strong cold pools, perhaps even foster the
development of a strong RIJ and generate a bowing line segment.
Eventually the complex will move eastward with the short-wave out of
the forecast area and become the typical summertime Corn Belt MCS.
Stratiform precipitation may wrap around the back side of the
surface low pressure through early Thursday afternoon.

Extended:

By Friday afternoon an amplified mid-level ridge will be present
with its axis centered over the western third of the CONUS. A trough
will sit off the Pacific Northwest Coast and will send intermittent
short-wave perturbations across Canada. With the upper Midwest being
downstream of the ridge, some of these shortwaves will likely be
able to work their way southeast into Iowa, which will introduce
some rain shower chances throughout the extended portion of the
forecast. Overall flow will be rather weak though across the area,
thus will make it tough for any real organization of anything.
Temperatures will remain seasonable for most of the week under this
synoptic pattern.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1230 PM CDT Tue Jul 13 2021

A few cumulus clouds are expected to develop across Iowa this
afternoon. There is some potential for a few isolated showers in
northwest Iowa, but these are not expected to impact the
terminals. Wednesday morning, a thunderstorm complex is expected
to move across Iowa. This will certainly bring showers to FOD,
MCW, and ALO. Expect there to be at least vicinity thunder, though
thunder at the terminal itself is also possible. A brief break is
likely in the early afternoon, but then more thunderstorm
development is expected. CIGs and visibility may drop to MVFR
with thunderstorms. These will continue into the evening hours on
Wednesday.

&&

.HYDROLOGY...
Issued at 258 PM CDT Tue Jul 13 2021

Deep warm-cloud layer processes will allow for thunderstorms to be
efficient rain producers on Wednesday through early Thursday
morning.The highest QPF totals continue to be painted across
northern portions of the forecast area, which is also the area in
need of rainfall and can handle quite a bit before any real flooding
concerns come into play. A few CAMs try to paint as much as 2-4
inches for areas north of Hwy. 20. These amounts are locally
possible, but would not expect this to be widespread. Rural areas
are expected to be okay with heavy rainfall. Urban and developed
areas may see some flooding issues if heavy rain continues. If the
deep layer shear vector ends up orienting parallel to an initiation
boundary, the chance for training storms will increase. At this
time, there is still some uncertainty if this will be the case. The
low-level jet could end up making this happen. This is reflected by
WPCs slight risk for excessive rainfall. Given the dry antecedent
conditions and the overall threat for training storms being
conditional, will not issue a Flash Flood Watch at this time.
However, if mesoanalysis as the event unfolds finds it favorable for
training heavy rain storms, adjustments can be made. Rises on rivers
are possible, and heavy rainfall may result in local creeks and
streams rising to bankfull. Hydrology is not expected to the
greatest problem with this storm event, but will need to be
monitored closely.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Krull
HYDROLOGY...Krull
Hazardous weather outlook, Jul 13, 3:49 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Tue Jul 13 2021

IAZ004-015-023-033-044-142100-
Emmet-Palo Alto-Pocahontas-Sac-Crawford-
349 PM CDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible very late tonight. While severe weather
is not expected, some storm may produce strong wind gusts and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible Wednesday into Wednesday
evening across the area. The main threats will be damaging
thunderstorm winds and large hail, although a few tornadoes remain
possible. Locally heavy rainfall may also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday into Wednesday
evening.

IAZ005>007-016-017-024>028-034>039-045>050-057>062-070>075-
081>086-092>097-142100-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
349 PM CDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms are expected Wednesday into Wednesday
evening across the area. Th main threats will be damaging
thunderstorm winds and large hail, although a few tornadoes remain
possible. Locally heavy rainfall may also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday into Wednesday
evening.

REV

In the hours before

Special weather statement, Jul 13, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
513 PM CDT Tue Jul 13 2021

IAZ070-071-081-082-132315-
Adams IA-Adair IA-Union IA-Cass IA-
513 PM CDT Tue Jul 13 2021

...Isolated Thunderstorm Producing Pea Hail and Brief Heavy Rain...

At 512 PM CDT, trained weather spotters reported a strong
thunderstorm 11 miles east of Griswold, or 15 miles south of
Atlantic, moving east at 40 mph.

Pea size hail will be possible with this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Corning, Lenox, Lake Icaria, Prescott, Cromwell, Carbon, Lake Icaria
State Park and Corning Municipal Airport.

LAT...LON 4090 9458 4104 9493 4116 9493 4116 9505
      4128 9501 4116 9442 4090 9450
TIME...MOT...LOC 2212Z 284DEG 33KT 4117 9494

REV

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.